Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Sore throat with blood in cough - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Excellent Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   sore throat and with bloody spot at back of throat? Do I need to go to the ER?
Doctor :   hi
User :   hello
Doctor :  
since when you have sore throat
User :   Wednesday
User :   last
Doctor :   so it is one week old ?
User :   yes, bloody starting this morning
Doctor :  
and do you have pain while swallowing ?
User :   some, not severe
Doctor :   fever ?
User :   37 C. I will have to find conversion if you need it
User :   under arm
Doctor :   any lymph glands swollen under the jaw and in the neck?
Doctor :  
you can make it out as some small swelling which are slightly painful
User :   not currently but yes last week
Doctor :  
Doctor :  
did you take any medications?
User :   not for the cold. it interferes with blood pressure medication
Doctor :   No it is not correct, all cold medications do not interfere with blood pressure medications, there are medications which affect and there are which will not interfere with the blood pressure
Doctor :  
anyways presently i dont see any emergency for you to present to ER
Doctor :  
it requires a course of antibiotics
Doctor :  
the sore throat is in the resolving stage
User :   ok.. I already have an appointment for tomorrow morning but the blood scared my husband
User :   husband
User :   thank you, bye
Doctor :  
it is because the inflammation has damaged the delicate mucosa of the throat and when you have coughed blood has appeared
Doctor :   it needs an course of antibiotics and a NSAID drug
User :   that means once the doctor gives me prescription for an antibiotics it should get better
Doctor :   defenitely

User :   I was going to gargle with some salt and baking soda in a meantime or is it going to make it worse?
Doctor :   all these are home remedies to relieve the pain, it is better to gargle with the salt and not to use baking soda

Doctor :  
luke warm water with salt is ideal
User :   I am just trying to do something to make it better until I get the medicine from the doctor. Thank you so much!
Doctor :   also avoid solid food stuffs for the next 2 to 3 days
User :   I will do that
Doctor :   is there any thing else i can help you with?
User :   Yes, I do have some questions that are not related to my current cold.
Doctor :   sure proceed with your query
User :   I am 29 y.o. Last september I had my blood pressure go up to 155/109 with pulse rate 149. After that my blood presssure keeps on fluctuating and pulse goes up to 127 when I am not exercising. I also keep on having headaches almost every 5 days or more often. I don't have a family history of migraines. I don't smoke and I am not overweight. Is there is anything I can do to normalize my pulse rate?
Doctor :   pulse rate is controlled by the higher centers in the brain, it only responds meaning it goes high only during there is exertion and stress. if it is going high and not during exercise it means it is stress
User :   It seems I was not stressed at the times when it did go up.
Doctor :   ok
Doctor :  
when ever there is high pulse rate try this to control the pulse rate.
Doctor :  
take deep breath and hold it for as long as possible and than release it slowly
Doctor :  
try doing it for 3 to 5 minutes
Doctor :  
the pulse rate will drop back to normalcy
User :   I will do that. I was also trying to do yoga and their breathing exercises.
Doctor :  
yes in long term yoga will help to reduce the pulse rate as well as pressure
Doctor :  
breathing exercise should be timed to get the maximum effect
User :   Then I will start timing them.
Doctor :  
User :   how often should I do them? or only as needed?
Doctor :   it is advisable to do early in the morning for 30 minutes daily, once in a day is sufficient
User :   I will try to do it every day, as you recommend
Doctor :   and breathing holding which i described above is also a form of breathing exercise should be done at the time of pulse rate going high
User :   so before taking a medicine, I need to try the breathing exercise
Doctor :  
medicines which are given orally are most so to prevent an episode and its effect in the acute situation is not that effective to terminate the rapid pulse rate
Doctor :  
this exercise do terminate the episode
Doctor :  
only iv medications and simple breath holding exercise are the measures which are effective in terminating the rapid pulse rate
User :   the medication I am taking right now is the propranolol, I read that it should be taken no longer than a few months. Is it true and should I talk to the doctor about a different medication?
Doctor :   propranolol can be taken for long duration, no problem with it, it is a prophylactic medication to prevent the rapid heart rate
Doctor :  
you can discuss with the doctor so that he can adjust the dose but change in the medication is not advocated
Doctor :  
it is the best drug to say to prevent the rapid pulse rate
User :   I was thinking if I just need the medication for the pulse rate alone, that doesn't affect blood pressure, because sometimes the pulse is going up and blood pressure is normal
Doctor :   blood pressure and pulse are related to each other in a complex manner, to say what you describe can happen
Doctor :   pulse do change very rapidly and blood pressure if changes will sustain for some time to come down
User :   sometimes the blood pressure going up without affecting the pulse
Doctor :  
yes this can happen
User :   that is what I am trying to figure out if I need separate medications for these symptoms or just one that helps with both
Doctor :  
there is nothing like one medication for the both, blood pressure medications do affect the pulse rate and medications affecting pulse also have some affect on the blood pressure
Doctor :   it needs to be decided which needs to be treated and how to treat the both
Doctor :   medications are required to control them if they are above higher limits CONSISTENTLY and not occasionally
User :   I hope to get it under control and don't have to take the medications for the rest of my life. I understood that once you start taking blood pressure medicine, it's rare that the person doesn't take it for a life time
Doctor :   presently you have been prescribed medication for the rapid pulse and not for the blood pressure. pulse as i said can be controlled with the breathing exercise and yoga do help
Doctor :  
if the pulse rate is under control than the present medication also may be withdrawn by your doctor
User :   I know that the exercises are good for your health, but I am not sure if I need to avoid the exercised that make the pulse rate up.
Doctor :  
pulse rate going high during exercise and emotion is normal, pulse rate going high when no exercise or emotion it is not normal
Doctor :  
breathing exercise is to condition the pulse and to train it not to go high when not in stress or exercise
User :   I mean, for example, stationary bike. I exercised with low speed for 3 min. and pulse went up to over 120.
Doctor :  
its is normal
User :   then I can go back to exercising
Doctor :   very much
User :   Thank you so much for all you help today!
Doctor :  
please fill the feed back form
Doctor :   thanks for consulting health care magic, we are available 24/7, please do log in if you have any medical queries
Doctor :   bye for now
User :   bye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor